Opioids are pain relievers including codeine, morphine, oxycodone, fentanyl, Vicodin, and OxyContin. They are often used for acute pain such as after a surgery or an injury. They should be used with caution and under the close supervision of a medical provider because they can have serious side effects including decreasing or stopping breathing. Using opioids for as little as a few weeks could lead to dependence and withdrawal symptoms when the drug is discontinued.
- Every year there are, on average, 44 deaths in Sonoma County due to accidental drug overdose.
- Annually on average, there are 476 emergency department visits for accidental drug overdose among Sonoma County residents.
- As many as 1 in 4 people who are taking a prescription opioid long term obtained from their primary care provider struggle with physical and/or psychological dependence.
If you think you are experiencing physical and/or psychological dependence to opioids, call Sonoma County Health Services at (707) 565-7450 for substance use disorder treatment assessment and referral.
How to help someone you believe is overdosing (if you're unsure, you should still do the following):
- Call 911- getting help fast is very important to save a person's life
- If the person IS NOT breathing, put them on their back and begin mouth to mouth breathing, one breath every 5 seconds
- If the person IS breathing, turn them on their side because they might vomit, and you don’t want them to choke or inhale their vomit into their lungs
- Make sure to stay with the person and keep them warm
- Never waste time
- Don’t put the person into a cold shower or ice bath because it might cause shock
- Don’t try to make the person vomit because they might choke or inhale the vomit into their lungs
For more information visit: